Coagulation activation and changes during treatment of acute myeloid leukaemia: A prospective cohort study

Gunnar Nilsson, Jan Astermark, Karin Strandberg, Stina Wichert, Bengt Sallerfors, Erik Berntorp

Abstract


Objective: Many patients with malignancies demonstrate coagulation abnormalities as activated coagulation and activation of fibrinolysis. Chemotherapy used for the treatment of leukemia may influence the coagulation changes. The purpose of this study was to examine hematological changes in patients with de novo acute myeloid leukemia (AML) before and after the start of induction treatment and during the following two weeks.
Methods: In 13 patients with de novo AML, markers of coagulation were determined before induction treatment and daily for 13 days.
Results: At start, Hb and platelets were low and levels diminished during induction therapy. INR was elevated at days 3-5 and APTT was prolonged at days 13-14. VWF: Ag, VWF: RCo, and FVIII were elevated during the observation period but the increase was lower during chemotherapy. The VWF: MS quotient rose. The APC-PCI complex, TAT, F1+2 and D-dimer were all increased before start of induction therapy, peaked during chemotherapy, and afterwards returned to more normal values. Antithrombin and protein C were within normal limits at the onset and remained relatively stable.
Conclusions: Results suggest that coagulation is activated in patients with de novo AML, with a peak during induction treatment, and decline in activation subsequently. Increased thrombin generation occurs before consumption of clotting factors is apparent in global hemostatic tests (e.g. prolonged APTT).


Full Text: PDF DOI: 10.5430/jhm.v2n2p11

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.

Journal of Hematological Malignancies
ISSN 1925-4024 (Print)   ISSN 1925-4032 (Online)
Copyright © Sciedu Press  
To make sure that you can receive messages from us, please add the 'Sciedu.ca' domain to your e-mail 'safe list'. If you do not receive e-mail in your 'inbox', check your 'bulk mail' or 'junk mail' folders